Vitamin K consists of two fat-soluble vitamins, vitamin K-1 and K-2, that have similar structures and functions. Vitamin K-2, or menaquinone, can be synthesized in your body from vitamin K-1 and used for several biochemical reactions, such as maintaining bone strength and promoting blood coagulation, or clotting. There is no known toxicity for either form of vitamin K, but some side effects may still be associated with its supplementation. Consult your physician before using a supplement containing vitamin K-2.
Although rare, some individuals may experience an allergic reaction to menaquinone. An allergic reaction to vitamin K-2 occurs when your body incorrectly identifies it as a foreign toxin and responds by increasing histamine levels in your blood stream. An allergic reaction to menaquinone may cause hives, severe itching, swelling of your face, neck and throat, difficulty breathing and an irregular heart beat. A vitamin K-2 allergy is considered a medical emergency -- seek medical attention immediately if you suspect an allergic reaction.
Blood Pressure and Clotting
Vitamin K may increase blood plasma volume, which increases the thickness of your blood. If you suffer from high blood pressure or have naturally high blood plasma volume levels, vitamin K-2 supplementation may increase your risk of developing hypertension and cardiovascular disease due to an over-thickening of your blood. Consult your physician in regard to how much vitamin K is acceptable to take if you are on any medications for high blood pressure or blood-thinning medications.
The most common side effects of vitamin K-2 supplementation involve gastrointestinal distress due to an inability of your digestive system to properly metabolize vitamin K supplements. High doses of vitamin K oral supplementation may lead to upset stomach, nausea, diarrhea, vomiting, persistent stomach cramps and weakness. The risk of developing gastrointestinal distress with vitamin K supplements decreases when the supplement is taken within the recommended guidelines. Taking vitamin K with adequate amounts of water may also reduce the risk of digestive side effects.
According to the University of Maryland Medical Center, vitamin K supplements may have adverse interactions with some drugs and medications. Certain antibiotics may interfere with the absorption of vitamin K, which may cause a vitamin K deficiency. Warfarin, a blood-thinning medication, may be affected by vitamin K supplementation. Vitamin K supplements may also interfere with some weight loss and cholesterol-lowering drugs, such as Orlistat, Olestra and bile acid sequestrants.
- "Nutrition for Health, Fitness, and Sport"; Melvin H. Williams; 2002
- "Linus Pauling Institute"; Vitamin K; Jane Higdon; 2004
- UMMC; Vitamin K; 2009